Marine Hail, Presque Isl Lt to Sturgeon Pt Mi
- When
- July 19, 4:10 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi forecast zone, 1 mi SE of Alpena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -83.436
Severe thunderstorms moved off of Alpena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Severe thunderstorms moved off of Alpena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 19, 3:05 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT THU JUL 19 2007 .DISCUSSION...THE MAIN 500 MB SHORTWAVE/COLD CORE IS OVER THE STRAITS AND HAS BEEN TOUCHING OFF MORE THUNDERSTORMS OVER NORTHERN LAKES MICHIGAN AND HURON. NORTH OF THIS, THE HEIGHTS BEGIN TO BUILD AND THE RAIN SHOWERS THAT WERE ASSOCIATED WITH THE WAVE HAVE BEEN DIMINISHING ON THE MONTREAL RIVER RADAR. A SFC HIGH IS OVER THE NORTHERN PLAINS. THE MAIN CONCERN WITH THE PACKAGE IS THE CESSATION OF THE RAIN TONIGHT AND THE WARM UP LATER IN THE WEEK. TONIGHT...WILL HAVE SCT-NMRS POPS THROUGH 00Z WITH THE STORMS AND SHOWERS, AND THEN LEFT IN THE POPS TO NE LOWER AFTER 00Z WITH THE SHOWERS IN CANADA THAT LOOK LIKE THEY WILL CONTINUE ON THEIR WAY INTO NE LOWER. OTHERWISE, THE CLOUDS WILL BEGIN TO CLEAR OVERNIGHT AS THE HIGH MOVES IN AND THE MOISTURE DIMINISHES. LUTZ FRIDAY AND FRIDAY NIGHT...LARGE AREA OF HIGH PRESSURE EXPECTED TO BUILD INTO THE WESTERN GREAT LAKES WITH DRY AND NOTICEABLY COOLER CONDITIONS ANTICIPATED (UPPER 60S TO LOWER 70S). NAM/GFS MODEL SOUNDINGS AS WELL AS RH PLAN VIEW FORECASTS DRAG SOME LOWER LEVEL MOISTURE OUT OF ONTARIO (SEEN ON SATELLITE IMAGERY NORTH OF SUPERIOR THIS AFTERNOON) DOWN THROUGH NRN MICHIGAN LATE OVERNIGHT THROUGH FRIDAY MORNING. IN ADDITION...MAY ALSO BE A FEW LAKE CLOUDS DRIFTING OFF LAKES MICHIGAN AND HURON FRIDAY MORNING ON THE NORTHERLY FLOW...WITH SOME SHALLOW LOW LEVEL CONDITIONAL INSTABILITY NOTED ON MODEL SOUNDINGS OVER THE LAKES (ALTHOUGH THE MIXED LAYER PROBABLY TOO SHALLOW AND INVERSION ABOVE TOO STRONG TO SUPPORT THIS NOTION). IN ANY EVENT...PLAN TO START THE DAY WITH PARTLY CLOUDY SKIES FOR MOST AREAS PARTICULARLY NEAR LAKES MICHIGAN AND HURON. BY AFTERNOON...MODEL SOUNDINGS TODAY DEPICT A MUCH DEEPER MIXED LAYER THAN PREVIOUS FORECASTS AND SUGGEST SCT AFTERNOON CU DEVELOPMENT PARTICULARLY ACROSS THE HIGHER TERRAIN OF NRN LOWER MICHIGAN. FOR FRIDAY NIGHT...AFTERNOON CU SHOULD FADE IN THE EARLY EVENING WITH LOSS OF HEATING LEAVING MAINLY CLEAR SKIES AND DIMINISHING WINDS. THIS WILL SET THE STAGE FOR TEMPS DROPPING INTO THE 40S DURING THE NIGHT WITH THE LOWEST READINGS AT THE USUAL COLD SPOTS (PLN/GOV/MIO...ETC). SATURDAY AND SUNDAY...SHARP UPPER RIDGE FORECAST TO SLOWLY NUDGE INTO THE REGION WHILE LARGE EXPANSE OF SFC HIGH PRESSURE REMAINS ACROSS THE GREAT LAKES AND EAST COAST. WITH THE MID LEVEL TROUGH/COOLER AIR RETREATING TO THE EAST EXPECT TEMPERATURES TO REBOUND INTO THE 70S FOR SATURDAY AND BACK TO NEAR 80 BY SUNDAY. SO A VERY NICE WEEKEND IN STORE FOR NRN MICHIGAN. ONLY CAVEAT...MODEL RH FORECASTS HINT AT SOME MID AND HIGH LEVEL WARM ADVECTION CLOUD COVER DEVELOPING ALONG THE EASTERN PERIPHERY OF THE ADVANCING RIDGE POTENTIALLY BRINGING SOME CLOUD COVER THROUGH THE STATE DURING THE COURSE OF THE WEEKEND. BUT PROBABLY NO WORSE THAN PARTLY CLOUDY CONDITIONS AT TIMES. LATER PERIODS (MONDAY THROUGH THURSDAY)...MEDIUM RANGE GUIDANCE CONTINUES TO ADVERTISE HIGH AMPLITUDE TROUGH/RIDGE/TROUGH PATTERN FLATTENING INTO A BROAD MID LEVEL RIDGE PATTERN DURING THE COURSE OF THE WEEK (IN EXCESS OF 588 DM)...AND ENCOMPASSING MUCH OF THE U.S. THUS...THE ADVERTISED WARMING TREND STILL LOOKING GOOD WITH TEMPS REBOUNDING WELL INTO THE 80S AND PERHAPS TOUCHING 90 BY MIDWEEK. HOWEVER...STILL SOME MODEL DIFFERENCES AMONG THE ECMWF/GFS TO WORK OUT...SPECIFICALLY WITH THE HANDLING OF THE TROUGH IN THE NORTHEAST WHICH THE ECMWF CONTINUES TO PINCH OFF...WEAKEN AND SLOWLY RETROGRADE BACK THROUGH THE REGION. NOT A LOT GOING FOR THIS FEATURE IN TERMS OF PRECIP CHANCES EVEN IF THIS COMES TO PASS OTHER THAN TO POSSIBLY TEMPER THE WARMING TREND. AT THE OTHER END OF THE SPECTRUM...LAST COUPLE GFS RUNS AS WELL AS NCEP MANUAL GUIDANCE DEPICTING PSEUDO-BACKDOOR COLD FRONT SWINGING DOWN THROUGH NRN MICHIGAN DURING THE LATE MONDAY/MONDAY NIGHT TIMEFRAME...POTENTIALLY BRINGING A CHANCE FOR RAINFALL IF THIS COMES TO PASS. BUT GIVEN THE UNCERTAINTIES OVER HOW THINGS WILL PLAY OUT WILL NOT BITE ON THIS IDEA EITHER. FOR NOW PLAN IS TO KEEP A DRY FORECAST GOING THROUGH THE PERIOD AND DEFER ADDING ANY POPS TO LATER FORECAST ISSUANCES. ADAM && .AVIATION...ISSUED AT 201 PM. A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REMAINDER OF NORTHERN MICHIGAN THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. COOLER AND DRIER AIR WILL OVERSPREAD THE AREA TONIGHT. HOWEVER...BEFORE THE DRIER AIR INVADES...A PERIOD OF MVFR CEILINGS ARE POSSIBLE AROUND KPLN AND KTVC. OUTSIDE OF A FEW 2-3KFT CEILINGS THIS EVENING...VFR WILL BE DOMINANT LATE TONIGHT...INTO FRIDAY. KAS && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 434 PM EDT THU JUL 19 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-201000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 434 PM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN THROUGH 8 PM THIS EVENING. BEST CHANCE FOR STORMS WILL BE FOUND EAST OF U.S. 131 AND NORTH OF M-72 IN LOWER MICHIGAN INCLUDING LOCATIONS AROUND CHEBOYGAN...ROGERS CITY... GAYLORD AND ALPENA. A FEW STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AS WELL AS WIND GUSTS IN EXCESS OF 50 MPH. THERE IS AN INCREASED RISK FOR RIP CURRENTS TONIGHT ON LAKE MICHIGAN AND LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED LATE THIS AFTERNOON AND EARLY EVENING...HOWEVER SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT. ADAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM WATERSPOUT 10 E OSSINEKE 44.91N 83.23W
07/19/2007 LHZ348 MI LAW ENFORCEMENT
&&
KASThe NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2007Every state in 2007This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51005, 51006.